Texas, 2018

Flash Flooding and Flooding in Texas, October 8 to 9, 2018

October 8 to 9, 2018 · NWS SJT · 9 events in 7 counties and zones

Upper level disturbances interacted with plenty of gulf moisture to produce rounds of very heavy rain. In fact, very heavy rainfall moved north into Kimble County from Edwards County, up the South Llano River watershed area during the early morning hours of Monday, October 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
3
Property damage
$9.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Upper level disturbances interacted with plenty of gulf moisture to produce rounds of very heavy rain. In fact, very heavy rainfall moved north into Kimble County from Edwards County, up the South Llano River watershed area during the early morning hours of Monday, October 8.

About eight to 12 inches of rain fell on already saturated ground, causing major flooding over the banks of Cedar Creek and the South Llano River. A ranging flash flood on the South Llano flooded out an RV Park located on the South Llano River in Junction, drowning four campers. The water level at the RV Park on the South Llano River was estimated at around 21 feet. Earlier in the morning, the South Llano River at telegraph had risen to 35 feet before the gauge failed. The gauge reading at the Llano River near Junction measured 31.53 feet on October 8.

Additional heavy rain fell across West Central Texas and resulted in flooding and flash flooding across the area. The following counties received a Presidential Disaster Declaration for the September through October flooding: Brown, Callahan, Edwards, Haskell, Jones, Kimble, Mason, Nolan, San Saba, Shackelord, Sutton, Taylor and Throckmorton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 7, 11:52 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 11:52 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1252 AM CDT Mon Oct 8 2018

.AVIATION...
/06Z TAFS/

Scattered showers and a thunderstorms will lift north across
the southern terminals through early morning, with little if
any convection expected at KABI and KSJT through daybreak.
Stratus with MVFR ceilings will develop across the area after
09Z and linger through mid to late moring before lifting to
VFR. A few showers or thunderstorms will be possible across
the terminals during the day but coverage should be limited.
Convection will become more widespread across the terminals
Monday night but most of the activity will not affect the
terminals until after 09/06Z.

&&

.PREV DISCUSSION... /issued 642 PM CDT Sun Oct 7 2018/

AVIATION...
/00Z TAFS/

Look for challenging flight weather to return later tonight.
Stratus will return later tonight and create MVFR ceilings. Plus,
showers and thunderstorms remain a possibility. But, confidence
regarding location and timing not high enough to include any
thunder this forecast cycle. By tomorrow afternoon, conditions
should return to VFR.

PREV DISCUSSION... /issued 251 PM CDT Sun Oct 7 2018/

SHORT TERM...
(Tonight and Monday)

Afternoon water vapor imagery depicts the powerful upper level low
spinning over the Great Basin region. Meanwhile, a warm front was
draped across the northern Big Country and will continue lifting
northward overnight. Current radar imagery shows scattered showers
and isolated thunderstorms across the eastern Permian Basin, western
Concho Valley, and northern Edwards Plateau. Additional convective
development will be possible the remainder of the afternoon and
evening, as shortwaves embedded in the southwest flow aloft continue
to move overhead. A stronger storm cannot be ruled out given MLCAPE
in the 1500-2000 J/KG range. However, the overall severe threat is
low. The main highlight this evening and into tomorrow will be the
continued threat for heavy rainfall and localized flash flooding.
Model guidance continues to develop scattered to numerous showers
and thunderstorms overnight and into Monday as the upper trough
begins to eject to the east toward west Texas. Given the moist
airmass in place (PWAT values of 1.5-1.7 inches) and the rains
received last night, have elected to extend the flash flood watch
through Tuesday morning. Will also add our I-10 counties to the
watch, as models show a strong QPF signal here overnight. In
addition, a few strong to severe storms will again be possible on
Monday afternoon/evening given moderate CAPE and bulk shear
values.

LONG TERM...
(Monday Night through Saturday)

A front will be slowly dragged from west to east across West
Central Texas Monday night through Tuesday afternoon, while ample
Gulf moisture (precipitable water of 1.5-1.7 inches) remains in
place east of the front. With more than sufficient moisture and
lift from the front, widespread rain and thunderstorms are
expected to develop along and ahead of the front. Due to the
somewhat slow movement of the front and possible training of
showers and thunderstorms, in addition to already saturated ground
in many places, there will be an increased threat of flash
flooding. 0-6 km bulk shear of 35-50 kt and CAPE around 1500 J/KG
could lead to strong to severe thunderstorms, with damaging winds
and large hail the main threats. Dry air moving in behind the
front will end the rain chances Tuesday night and early Wednesday
morning. Expect highs in the upper 70s to around 80 on Tuesday and
Wednesday.

An upper level trough moving into the Central and Northern Plains
may grab a hold of some Gulf moisture on Thursday, with models
showing some rain possible across our western counties that day.
Then the remnants of tropical cyclone Sergio in the East Pacific
looks to move into the Desert Southwest Friday and Saturday, but
the GFS and ECMWF models differ in the placement of the remnant
circulation and moisture. Nevertheless, there are chances for
additional precipitation Friday into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  66  76  56 /  70  80  90  20
San Angelo 	 81  66  79  55 /  70  70  80  10
Junction 	 80  70  80  59 /  60  50  90  30
Brownwood 	 80  69  78  58 /  50  60  90  30
Sweetwater 	 77  62  74  54 /  70  80  70   5
Ozona      	 76  66  77  56 /  60  70  70   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Callahan-Coke-
Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Menard-Nolan-
Runnels-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.

&&

99/99/24
Hazardous weather outlook, Oct 7, 2:02 PM CST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Sun Oct 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop across West
Central Texas this evening and tonight. Heavy rainfall and
localized flash flooding will be the main concern. A Flash Flood
Watch has been issued for the Big Country, Concho Valley, and
northern Edwards Plateau until 7 AM Tuesday. In addition, a few of
the storms this evening may become strong and approach severe
levels. Large hail and damaging winds will be possible with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again on Monday. Heavy rainfall
and potential flash flooding will continue to be the primary
concerns. There will also be a risk of severe thunderstorms as
well. Again, large hail and damaging winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 122 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

7 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Kimble

When
October 8, 3:30 AM CST to 9:30 AM CST
Where
Kimble County, 5.27 mi N of Telegraph to 5.35 mi NW of (Jct)kimble Co Arpt
Cause
Heavy Rain
Deaths
4 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$9.0 million
Reported by
Newspaper
Coordinates
30.405, -99.883

Some rural residents were trapped in their homes by a major flash flood on the S. Llano River and Cedar Creek, in some cases requiring them to be rescued. Others awoke to find water in their homes and were able to evacuate themselves.

The Above and Beyond RV Resort, located adjacent to the South Llano River, was completely flooded, washing RVs and motor vehicles down stream, trapping people who sought refuge in trees in the park, and carrying some down the river. First responders who arrived at the scene before daylight, heard people, who they were unable to see in trees and on top of RVs, calling for help. They threw life preservers to the victims in the water.

Miraculously, a woman who was staying at the RV park was carried about 23 river miles downstream before being rescued near Yates Crossing. She was slightly injured. At least two others were injured.

Old Cedar Creek flows into the South Llano River just a few hundred yards above the park. In the early hours of Monday morning, the normally small creek came expanded to 300 yards in size and poured volumes of water into the S. Llano. This water seemed to have arrived just prior to the wall of water from the South Llano. Rescue workers said they could hear the sound of a roar with a wall of water coming down the river.

Authorities have reported that 40-45 people were evacuated and 19 people were rescued by helicopter or swift water rescue boats. There were three men and one woman who drowned. Some of these victims did all they could to help others evacuate the RV Park.

Cost of road damage was estimated at 9 million dollars. Damage to property was unknown.

Flood, Menard

When
October 8, 8:23 AM CST to 10:23 AM CST
Where
Menard County, 9.6 mi S of Menard Co Arpt to 2 mi SW of Hext
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.794, -99.852

The department of highways reported FM 2092 and FM 1773 closed due to flooding, 9 miles south of Menard.

Flash Flood, Nolan

When
October 8, 9:00 PM CST to 11:00 PM CST
Where
Nolan County, 2.71 mi ENE of Sweetwater Gesin Arp to 4.5 mi NE of Sweetwater Gesin Arp
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.420, -100.330

A car with three people was washed off the road on FM 1856 near Lake Sweetwater. The three people were rescued by fire fighters after being stranded for hours.

Flood, Crockett

When
October 9, 4:35 AM CST to 6:05 AM CST
Where
Crockett County, 6.67 mi NW of Ozona Muni Arpt to 11.55 mi NW of Ozona Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.807, -101.267

TxDOT reports State Highway 137 closed between US 190 and State Highway 163 due to flooding.

Flood, Haskell

When
October 9, 5:21 AM CST to 7:21 AM CST
Where
Haskell County, 3.38 mi W of Haskell to 0.89 mi WNW of Haskell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.179, -99.807

TxDOT reported US 380 from State Highway 6 to FM 2407 in Haskell County closed due to flooding. The water depth was 16 inches deep and covered the road.

Flood, Throckmorton

When
October 9, 7:31 AM CST to 9:31 AM CST
Where
Throckmorton County, 0.9 mi SE of Throckmorton to 0.79 mi NE of Throckmorton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.170, -99.169

The Throckmorton Sheriff's office reported flooding on the south side of town. The city park is flooded, the creek is full and a business park is moving merchandise out of the building as a precaution.

Flood, McCulloch

When
October 9, 7:56 AM CST to 9:56 AM CST
Where
McCulloch County, 7.26 mi S of Calf Creek to 7.34 mi NE of Calf Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.875, -99.488

TxDOT in Brownwood reports FM 1311 closed at State Highway 190 and State Highway 29 due to flooding.

Flood, Haskell

When
October 9, 8:00 AM CST to 10:00 AM CST
Where
Haskell County, 4.94 mi NE of Stamford to 3.77 mi SE of Lake Stamford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.995, -99.714

The fire department reported 12 homes under water at Lake Stamford.

Flood, Menard

When
October 9, 8:23 AM CST to 10:23 AM CST
Where
Menard County, 11.18 mi S of Menard to 9.47 mi S of Menard Co Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.760, -99.810

TxDOT reported FM 2092 and FM 1773 closed due to flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Kimble2018-10-0863FemaleCampingDirect
Flash Flood, Kimble2018-10-0865MaleCampingDirect
Flash Flood, Kimble2018-10-0855MaleCampingDirect
Flash Flood, Kimble2018-10-0851MaleCampingDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788080, 788041, 788038, 788046, 788048, 788050, 788051, 788053, 788055.